Thunderstorm Wind, Worcester
- When
- August 21, 2:40 AM EST
- Where
- Worcester County, Leominster
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.533, -71.750
Thunderstorms developed again that afternoon and caused damage in parts of eastern Massachusetts. One storm spawned a weak tornado that took a long and narrow, but very discrete path across western Norfolk County, according to a National Weather Service storm survey.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
An early morning severe thunderstorm in Leominster downed large tree limbs.Thunderstorms developed again that afternoon and caused damage in parts of eastern Massachusetts. One storm spawned a weak tornado that took a long and narrow, but very discrete path across western Norfolk County, according to a National Weather Service storm survey. The tornado touched down near Farm Hill Road in West Wrentham near the Rhode Island border. It traveled on the ground for 6 miles to the northeast, passing over southeasternmost Franklin, Interstate 495, Lake Pearl, the northern part of Lake Archer, and ending up near the Wrentham State School, which is near the border with the town of Norfolk. The tornado damage was classified as F1 at two locations: on Summer Street in Franklin and in a subdivision between Lake Pearl and Lake Archer. Wind speeds were estimated at 90 mph in these areas. Tall oak and pine trees were snapped and uprooted at their bases. Many large trees landed on houses throughout Wrentham causing additional damage. The remainder of the tornado's track was considered as F0 with estimated wind speeds of 70 mph. The path width ranged from as narrow as 40 feet to as wide as 120 feet, or 40 yards. One eyewitness near the initial touchdown site saw trees swirling around in mid-air from the front window of her home and heard an unusual roaring sound. No injuries were reported.The same thunderstorm which spawned the tornado weakened as it moved across central and eastern Norfolk County, but downed several trees from Foxborough to Walpole, Sharon and Dedham. It also downed large branches in Watertown, South Boston, and Hingham.In Townsend, three golfers were struck by lightning at a country club.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 20, 9:35 PM EST, 5 hours 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED FOR NEAR TERM NATIONAL WEATHER SERVICE TAUNTON MA 1035 PM EDT FRI AUG 20 2004 .DISCUSSION... NEAR TERM...PREVIOUS FORECAST LOOKS GOOD. SEVERE THUNDERSTORM WATCH WAS CANCELLED SHORTLY AFTER 10 PM. UPDATED THE GRIDS TO REFLECT THIS CHANGE. STILL A SLIGHT CHANCE ISOLATED SEVERE WEATHER (DAMAGING WINDS AND OR HAIL) MAY OCCUR OVER THE NEXT FEW HOURS. WILL CONTINUE TO MONITOR THIS SITUATION CLOSELY. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT AND SATURDAY SEVERE: LSR...RADAR AND THE EXCELLENT MODEL GUIDANCE FROM THE COMBINED 06Z AND 12Z NCEP ETA/GFS MODELS (ALMOST COINCIDENT TT/KI/SWI/SWEAT/HI/LI AXIS THAT HIT MODEL THRESHOLDS FOR SVR) TELLS THE SHORT TERM STORY THIS EVENING AND REASON FOR DELAYS OF SOME STANDARD PRODUCTS. THE EVENING SVR SHOULD REACTIVATE ONE MORE TIME BETWEEN 01Z-06Z/21 AND THE SUGGESTION IS TO STAY ON TOP OF THIS FOR THE REGION FROM THE MHT-AFN-BDL THEREAFTER IT FADES TO POSSIBLE FLOODERS ON THE W FRINGE OF THE FA OVERNIGHT BUT NO FFA ATTM DUE TO HI FFG. STAY ON THIS. THIS STILL COULD BE QUITE SERIOUS EARLY TONIGHT. POPS: KEPT POPS BELOW MENTIONABLE SE OF I95 TONIGHT WHERE DENSE FOG IS A PBLM BUT PROB NO CONVECTYION. FCST WAS A COMBO OF 12Z ETA/GFS AND 18Z ETA WITH MOST CONFIDENCE ON QPF WHERE GFS/ETA EACH FCST .10 IN A 6 HR PRD. WEVE (MODELS/HUMAN) HAD CONSIDERABLE DIFFICULTY WITH W QPF THIS WARM SEASON. TOMORROWS POPS LESS CERTAIN. TOMORROW...IT WILL PROB RAIN EVERYWHERE BUT IT MAY NOT RAIN ALL THAT MUCH IN I95 CORRIDOR T-0.05. SORT OF EXPECT A REINVIGORATION OF THE SHWRS IN THE EVENING ON THE CAPE AND ISLANDS. DENSE FOG: MAY NEED AN ADVY LATER ON BUT BLV STRONG ENOUGH SW WIND SHOULD KEEP VSBY JUST HIGH FOR NO DENSE FOG ADVY. MARINE RELATED: INCREASING FETCH WITH STRONG FOR SUMMER SFC LOW SHOULD DRAG A TYPICALLY LAGGING SIGNIFICANT SWELL INTO THE REGION LATE TONIGHT AND SAT. WE MAY NEED A SURF ADVY TOMORROW ALONG WITH DISCUSSION OF ANOTHER RIP CURRENT EPISODE. ALL PRODUCTS POSTED. WE MAY TO UPDATE THIS AFD IN 2 HRS? PRODUCTS WE MAY NEED TO ISSUE WITHIN 12 HRS AFTER THE EVENING SVR WX DIMINISHES NEAR MIDNIGHT ARE DENSE FOG ADVY. HIGH SURF ADVY. FFW. && .LONG TERM...SATURDAY NIGHT THROUGH NEXT FRIDAY MID RANGE ENSEMBLE FORECASTS IN GOOD AGREEMENT REGARDING THE TIMING OF THE COLD FRONTAL PASSAGE SATURDAY EVENING. WILL KEEP LINGERING EVENING SHOWERS AND CHANCE FOR THUNDERSTORMS IN THE FORECAST ACROSS SOUTHEASTERN MASSACHUSETTS AND PORTIONS OF RHODE ISLAND DURING SATURDAY EVENING. OTHERWISE HIGH PRESSURE IS EXPECTED TO BUILD ACROSS THE FORECAST AREA SUNDAY...PROVIDING A DRIER AND COOLER DAY. THE HIGH WILL REMAIN ACROSS THE FORECAST AREA THROUGH MONDAY. A WEAK COLD FRONT WILL APPROACH FROM THE NORTH MONDAY NIGHT. THE BEST VORTICITY ADVECTION...STRONGEST AND MOST FAVORABLE WIND FIELDS FOR DYNAMIC FORCING WILL CROSS NORTHERN NEW ENGLAND. THERE WILL BE LIMITED MOISTURE ASSOCIATED WITH THIS COLD FRONT WHICH IS EXPECTED TO REACH THE FORECAST AREA BY DAYBREAK TUESDAY. THUS DID NOT MENTION CHANCE POPS AT THIS TIME. HIGH PRESSURE WILL BUILD FROM NORTHERN NEW ENGLAND DURING THE MIDWEEK PERIOD PROVIDING DRY AIR AND SEASONABLE TEMPERATURES. LOW PRESSURE CROSSING THE WESTERN GREAT LAKES WILL SEND AN INITIAL SHORT WAVE (INSTABILITY BURST) WITH WARMER AND MORE HUMID AIR BY FRIDAY. INCLUDED A CHANCE OF SHOWERS FOR DAY 7. && .AVIATION... PLS SEE INDIVIDUAL TAFS FOR DETAILS ON CONVECTION WITH WDSPRD LIFR CONDS IN FOG/ST DEVELOPING ALONG AND S OF BDL-ORH-BVY LINE DURING THE NIGHT. .MARINE... SCA NOW FOR OUTER S COASTAL WATERS. MORE WIDESPREAD SCA CONDS SAT MORNING IN BOTH WIND AND BUILDING SW FETCH SWELL. IN THE LONGER TERM...SOUTHERLY SWELL UP TO 7 FT CAN BE EXPECTED SATURDAY EVENING... THOUGH THE SWELL IS EXPECTED TO DIMINISH ON SUNDAY. OTHERWISE WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA THROUGH WEDNESDAY. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...SCA FOR S OUTER WATERS PVC TO MTK. .NEAR TERM...TLM .SHORT TERM...DRAG .LONG TERM...STRAUSS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 1112 AM EDT FRI AUG 20 2004 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-211113- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 1112 AM EDT FRI AUG 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW HAMPSHIRE AND ALL OF RHODE ISLAND. .DAY ONE (TODAY AND TONIGHT)... THIS UPDATE IS TO UPGRADE THE RISK OF STRONG THUNDERSTORMS FROM HARTFORD AND TOLLAND COUNTIES NORTHEASTWARD THROUGH WORCESTER... NORFOLK AND SUFFOLK COUNTIES NORTHWARD INTO SOUTHERN NEW HAMPSHIRE BETWEEN 3 PM AND MIDNIGHT. THE RISK IS FOR DAMAGING WIND AND OR LARGE HAIL LATE TODAY OR EARLY TONIGHT...ESPECIALLY THE CONNECTICUT RIVER VALLEY THROUGH WORCESTER COUNTY INTO NORTHERN MIDDLESEX COUNTY MASSACHUSETTS UP INTO SOUTHWEST NEW HAMPSHIRE (HFD-IJD-OWD-NZW NORTHWARD). BRIEF STREET FLOODING RAINS ARE ANTICIPATED... A COUPLE OF SPOTS MAY RECEIVE 3 INCHES IN 90 MINUTES. WE ARE EXPECTING THAT SEVERE WEATHER WILL OCCUR IN AT LEAST TWO COUNTIES BY MIDNIGHT TONIGHT. HEAT WILL BE THE DRIVER IN HARTFORD AND HAMPDEN COUNTIES MID OR LATE AFTERNOON...LOOKING FOR THUNDERSTORMS TO FORM BETWEEN POUGHKEEPSIE AND LITCHFIELD COUNTY AROUND 3 PM. FURTHER NORTH A LONGER DURATION THREAT IS EXPECTED WITH A LATE AFTERNOON PULSE AND THEN POSSIBLY ANOTHER LATE THIS EVENING. SKYWARN ACTIVIATION IS ANTICIPATED FOR WITH A POSSIBLE OPERATOR REQUEST FOR THE OFFICE BEGINNING AROUND 3 OR 4 PM. .DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)... LIKELY SHOWERS AND SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND EVENING AS A STRONGER COLD FRONT CROSSES THE REGION SATURDAY NIGHT. NO HAZARDOUS WEATHER IS EXPECTED FROM SUNDAY THROUGH THURSDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED LATE TODAY AS DISCUSSED IN THE DAY ONE PORTION. DRAG
CTZ002>004-MAX002>012-014-015-NHZ011-012-015-RIZ001-002-210255- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1042 PM EDT FRI AUG 20 2004 SEVERE THUNDERSTORM WATCH NUMBER 771 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES. IN CONNECTICUT... HARTFORD TOLLAND WINDHAM IN MASSACHUSETTS... SUFFOLK WORCESTER ESSEX FRANKLIN MIDDLESEX HAMPSHIRE HAMPDEN IN RHODE ISLAND... PROVIDENCE WTB
CTZ002>004-MAZ002>012-014-015-026-NHZ011-012-015-RIZ001-002-210255- SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE TAUNTON MA 1042 PM EDT FRI AUG 20 2004 SEVERE THUNDERSTORM WATCH NUMBER 771 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES. IN CONNECTICUT... HARTFORD TOLLAND WINDHAM IN MASSACHUSETTS... SUFFOLK WORCESTER ESSEX FRANKLIN MIDDLESEX HAMPSHIRE HAMPDEN IN RHODE ISLAND... PROVIDENCE WTB
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
1127 PM EDT FRI AUG 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM FUNNEL CLOUD GARDNER 42.58N 71.99W
08/20/2004 WORCESTER MA AMATEUR RADIO
0220 PM TSTM WND DMG WINCHENDON 42.68N 72.04W
08/20/2004 WORCESTER MA AMATEUR RADIO
LARGE AND SMALL TREES DOWN
0225 PM TSTM WND DMG ASHBURNHAM 42.63N 71.90W
08/20/2004 WORCESTER MA AMATEUR RADIO
BRANCHES AND WIRES DOWN
0225 PM HAIL ASHBURNHAM 42.63N 71.90W
08/20/2004 1.75 INCH WORCESTER MA TRAINED SPOTTER
0225 PM HAIL ASHBURNHAM 42.63N 71.90W
08/20/2004 0.88 INCH WORCESTER MA FIRE DEPT/RESCUE
0230 PM TSTM WND DMG FITCHBURG 42.59N 71.82W
08/20/2004 WORCESTER MA NEWSPAPER
THREE TREES DOWN. TIME OF OCCURRENCE ESTIMATED.
0250 PM HAIL LUNENBURG 42.60N 71.73W
08/20/2004 1.00 INCH WORCESTER MA TRAINED SPOTTER
0255 PM TSTM WND DMG LUNENBURG 42.60N 71.73W
08/20/2004 WORCESTER MA AMATEUR RADIO
NUMEROUS TREE LIMBS UP TO 3 INCHES IN DIAMETER DOWN
0255 PM HAIL TOWNSEND 42.67N 71.70W
08/20/2004 1.75 INCH MIDDLESEX MA TRAINED SPOTTER
HAIL DENTING CARS IN THE SOUTHERN PART OF TOWN
0258 PM TSTM WND DMG TOWNSEND 42.67N 71.70W
08/20/2004 MIDDLESEX MA AMATEUR RADIO
LARGE TREES DOWN
0325 PM HAIL LOWELL 42.64N 71.32W
08/20/2004 0.75 INCH MIDDLESEX MA AMATEUR RADIO
SOUTHERN PART OF TOWN
0325 PM TSTM WND DMG CHELMSFORD 42.60N 71.37W
08/20/2004 MIDDLESEX MA AMATEUR RADIO
TREES DOWN
0345 PM HAIL ANDOVER 42.66N 71.14W
08/20/2004 0.75 INCH ESSEX MA AMATEUR RADIO
0430 PM TSTM WND DMG LEVERETT 42.45N 72.50W
08/20/2004 FRANKLIN MA TRAINED SPOTTER
SMALL AND LARGE TREES DOWN. ONE TREE BLOCKING SHREWSBURY
ROAD. POWER LINES DOWN.
0430 PM LIGHTNING TEWKSBURY 42.62N 71.23W
08/20/2004 MIDDLESEX MA AMATEUR RADIO
LIGHTNING CAUSED HOUSE FIRES
0433 PM HAIL TEWKSBURY 42.62N 71.23W
08/20/2004 0.75 INCH MIDDLESEX MA TRAINED SPOTTER
0435 PM TSTM WND DMG CHESTERFIELD 42.40N 72.85W
08/20/2004 HAMPSHIRE MA TRAINED SPOTTER
TELEPHONE POLE AND TREES DOWN
0440 PM TSTM WND DMG HADLEY 42.35N 72.58W
08/20/2004 HAMPSHIRE MA AMATEUR RADIO
12 INCH DIAMETER LIMBS DOWN IN THE NORTHERN PART OF TOWN
0440 PM TSTM WND DMG SUNDERLAND 42.47N 72.58W
08/20/2004 FRANKLIN MA AMATEUR RADIO
LARGE BRANCHES...TREES...AND WIRES DOWN.
0442 PM HAIL WILMINGTON 42.56N 71.17W
08/20/2004 0.75 INCH MIDDLESEX MA AMATEUR RADIO
0445 PM HAIL TEWKSBURY 42.62N 71.23W
08/20/2004 2.00 INCH MIDDLESEX MA AIRPLANE PILOT
AIRLINE PILOT REPORTED AT GROUND LEVEL THAT THIS 2 INCH
DIAMETER HAIL LASTED 4 MINUTES. RELAYED BY FAA IN
BURLINGTON MA.
0500 PM TSTM WND DMG NORTH READING 42.57N 71.07W
08/20/2004 MIDDLESEX MA AMATEUR RADIO
14 TREES DOWN. LIMBS DOWN AND WIRES DOWN.
0515 PM TSTM WND DMG BEVERLY 42.56N 70.84W
08/20/2004 ESSEX MA AMATEUR RADIO
COUPLE OF TREES DOWN.
0604 PM TSTM WND DMG WEST BOYLSTON 42.37N 71.78W
08/20/2004 WORCESTER MA AMATEUR RADIO
LARGE LIMBS DOWN. FIBERGLASS ANTENNA RATED TO WITHSTAND
70 MPH WINDS SNAPPED IN HALF.
0605 PM HAIL NORTHBOROUGH 42.31N 71.65W
08/20/2004 0.75 INCH WORCESTER MA TRAINED SPOTTER
0605 PM HAIL BERLIN 42.38N 71.63W
08/20/2004 0.75 INCH WORCESTER MA AMATEUR RADIO
0610 PM TSTM WND DMG NORTHBOROUGH 42.31N 71.65W
08/20/2004 WORCESTER MA FIRE DEPT/RESCUE
20-25 LARGE TREES SNAPPED AND UPROOTED IN VICINITY OF
HIGH SCHOOL NEAR RT 20. 20 FT WIDE SWATH OF SMALL TREE
LIMBS IN PARKING LOT OF HIGH SCHOOL.
0615 PM HAIL MARLBOROUGH 42.35N 71.55W
08/20/2004 0.88 INCH MIDDLESEX MA AMATEUR RADIO
0615 PM HAIL NORTHBOROUGH 42.31N 71.65W
08/20/2004 1.25 INCH WORCESTER MA TRAINED SPOTTER
0621 PM HAIL MARLBOROUGH 42.35N 71.55W
08/20/2004 0.88 INCH MIDDLESEX MA TRAINED SPOTTER
0625 PM HAIL MARLBOROUGH 42.35N 71.55W
08/20/2004 1.25 INCH MIDDLESEX MA AMATEUR RADIO
0625 PM HAIL SOUTHBOROUGH 42.30N 71.52W
08/20/2004 0.75 INCH WORCESTER MA TRAINED SPOTTER
0637 PM HAIL HUDSON 42.39N 71.56W
08/20/2004 0.75 INCH MIDDLESEX MA AMATEUR RADIO
0640 PM TSTM WND DMG SUDBURY 42.37N 71.40W
08/20/2004 MIDDLESEX MA AMATEUR RADIO
TREES AND WIRES DOWN.
0645 PM TSTM WND DMG CONCORD 42.45N 71.35W
08/20/2004 MIDDLESEX MA AMATEUR RADIO
TWO TO THREE INCH DIAMETER BRANCHES DOWN.
0650 PM TSTM WND DMG LINCOLN 42.42N 71.30W
08/20/2004 MIDDLESEX MA AMATEUR RADIO
TWO TO THREE INCH DIAMETER BRANCHES DOWN.
0705 PM TSTM WND DMG CAMBRIDGE 42.38N 71.12W
08/20/2004 MIDDLESEX MA AMATEUR RADIO
LARGE TREE BRANCHES AND WIRES DOWN.
0717 PM TSTM WND DMG SOMERVILLE 42.39N 71.10W
08/20/2004 MIDDLESEX MA EMERGENCY MNGR
NUMEROUS TREES DOWN. ONE TREE FELL ON A HOUSE. TIME
ESTIMATED.
0717 PM TSTM WND DMG ARLINGTON 42.42N 71.16W
08/20/2004 MIDDLESEX MA EMERGENCY MNGR
NUMEROUS TREES DOWN. TIME ESTIMATED.
0717 PM TSTM WND DMG CAMBRIDGE 42.38N 71.12W
08/20/2004 MIDDLESEX MA EMERGENCY MNGR
NUMEROUS TREES DOWN. TIME ESTIMATED.
0730 PM TSTM WND DMG HINSDALE 42.79N 72.49W
08/20/2004 CHESHIRE NH AMATEUR RADIO
MULTIPLE TREES DOWN.
0735 PM TSTM WND DMG SWANZEY 42.87N 72.28W
08/20/2004 CHESHIRE NH AMATEUR RADIO
A TREE DOWN...TRANSFORMER FIRE...AND WIRES DOWN.
0745 PM LIGHTNING CUMMINGTON 42.47N 72.90W
08/20/2004 HAMPSHIRE MA AMATEUR RADIO
*** 1 INJ *** UNCONFIRMED REPORT OF ONE PERSON STRUCK BY
LIGHTNING AT A CAMPGROUND ON PEPPERMINT HILL.
0845 PM TSTM WND DMG WINCHENDON 42.68N 72.04W
08/20/2004 WORCESTER MA AMATEUR RADIO
TREES DOWN
&&
TLMThe Boston radar (KBOX), 82 km away, was scanning. The volume nearest the first event began at 07:40 UTC.
5 thunderstorm wind, 1 lightning, 1 tornado. Local standard time, as filed.
F1 tornado
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2004Every state in 2004This day in weather historyThe tornado archive for Massachusetts, 2004Warnings in Massachusetts, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421439, 5421440, 5421441, 5421442, 5421443, 5421444, 5421445.